Montana, 2012

Blizzard and Winter Storm in Montana, January 10 to 11, 2012

January 10 to 11, 2012 · NWS BYZ · 2 events in 2 counties and zones

A fast moving winter storm within a northwest flow aloft brought accumulating snow to mainly the Beartooth/Absaroka Foothills and strong winds across the Judith Gap area.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A fast moving winter storm within a northwest flow aloft brought accumulating snow to mainly the Beartooth/Absaroka Foothills and strong winds across the Judith Gap area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jan 10, 12:12 PM MST, 2 hours 48 minutes earlier.

Area forecast discussion, Jan 10, 12:12 PM MST, 2 hours 48 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
1212 PM MST TUE JAN 10 2012

.SHORT TERM...VALID FOR TDY AND WED...

UPDATED FORECAST TO DROP WIND ADVISORY FOR THE LIVINGSTON AND NYE
AREAS. MIXING ALONG WITH ARRIVAL OF PRE-FRONTAL TROF HAVE ALLOWED
WINDS TO RELAX SOME...WITH GUSTS IN THE 40 TO 50 MPH RANGE
EXPECTED INTO THE MID AFTERNOON HOURS.

WATCHING COLD FRONT PROGRESS A BIT FASTER THAN PREVIOUSLY
ANTICIPATED. WINDS HAVE ALREADY TURNED NORTHERLY AT
LEWISTOWN...AND DID SO BEFORE WINDS TURNED NORTHERLY AT GREAT
FALLS. THIS INDICATES THE COLD AIR IS SURGING SOUTH FURTHER TO
THE EAST AND NOT HUGGING THE FOOTHILLS AS IS NORMALLY THE CASE
WITH THESE CANADIAN COLD FRONTS. AS A RESULT MAY BE A BIT WARM ON
HIGHS IN SOME NORTHERN ZONES...BUT SOME AREAS ALREADY IN THE 50S
AT THIS TIME SO INCLINED TO LEAVE TEMPERATURES AS IS. AT ITS
CURRENT CLIP THE COLD FRONT SHOULD BE IN THE BILLINGS AREA AROUND
4 PM. CHAMBERS

.LONG TERM...VALID FOR THU...FRI...SAT...SUN...MON...

BETTER MODEL AGREEMENT APPEARING THIS MORNING WITH EXTENDED
IMPORTANT MESSAGE IS A SNOW MAKING PATTERN COULD EVOLVE BY LATE
SUNDAY AND LAST FOR A NUMBER OF DAYS WITH MUCH COLDER TEMPERATURES.

FORECAST EASILY SPLIT INTO TWO PARTS...ONE UP UNTIL SATURDAY AND
THEN SUNDAY AND BEYOND. THURSDAY WILL HAVE THE AREA IN BETWEEN
SHORTWAVES AND THUS A WEAK SURFACE RIDGE DISRUPTS DOWNSLOPE
GRADIENTS. PATTERN IN GENERAL STILL SUPPORT WESTERLY WINDS BUT
THEY SHOULD BE FAIRLY LIGHT SO TEMPERATURES WILL STRUGGLE TO CLIMB
INTO THE MID 30S.

FRIDAY ANOTHER WAVE CROSSES THE AREA AND GRADIENTS TIGHTEN DURING
THE AFTERNOON BEHIND THE WAVE SO THIS SHOULD ALLOW FOR BETTER
MIXING DURING THE AFTERNOON WITH TEMPS A FEW DEGREES WARMER.
SATURDAY FLOW ALOFT FLATTENS AND A MORE PROMINENT DOWNSLOPE
GRADIENT EVOLVES FOR ANOTHER DAY OF MILDER TEMPERATURES.

SUNDAY IS A TRANSITION DAY AS HEIGHTS FALL AND A PERSISTENT WEST
NORTHWESTERLY FLOW ALOFT SETS UP WHICH IS EXPECTED TO IMPACT THE
REGION FOR MULTIPLE DAYS. FLOW OVER NORTHERN CANADA SUPPORTS
ARCTIC AIR BEING PUSHED INTO MONTANA BUT MID LEVEL FLOW TRIES TO
HAVE A DOWNSLOPE INFLUENCE. THIS PROBABLY SLOWS COLD AIR A BIT AND
SUNDAY IS GOING TO BE A TRICKY TEMPERATURE FORECAST UNTIL TIMING
BECOMES MORE CLEAR. HAVE COOLED TEMPERATURES AND KEPT SOME SLIGHT
CHANCE OF PRECIPITATION. MONDAY AND TUESDAY IT APPEARS THAT COLD
AIR PERSISTS OVER THE AREA AND MOISTURE OVERRUNS IT ALLOWING FOR
PERSISTENT ISENTROPIC LIFT AND LIGHT SNOW. IS A TREND TO PUSH THE
ARCTIC BACK A BIT AS A WAVE DEVELOPS ALONG THE BOUNDARY ON
TUESDAY. THESE FEATURES ARE NOT GOING TO BE EASY TO CAPTURE UNTIL
LATER THIS WEEK. BORSUM

&&

.AVIATION...

GUSTY WEST/SOUTHWEST WINDS WILL PERSIST FOR THE NEXT SEVERAL
HOURS WEST OF KBIL WITH THE STRONGEST WINDS AROUND KLVM. A COLD
FRONT WILL MOVE THROUGH THE AREA FROM NORTH TO SOUTH BETWEEN 21Z
AND 03Z. THIS FRONT WILL INITIALLY BRING SCATTERED RAIN AND SNOW
SHOWERS TO THE AREA LATE THIS MORNING INTO THIS AFTERNOON. PRECIP
WILL CHANGE TO ALL SNOW BY THIS EVENING...WITH LIGHT SNOW/SNOW
SHOWERS ACROSS MUCH OF THE REGION THROUGH 08Z. SNOW WILL LINGER
PAST 08Z IN THE MOUNTAINS. MVFR/IFR CONDITIONS ARE POSSIBLE AT ALL
TAF SITES IN LOW CEILINGS/LOW VISIBILITY DURING THE SNOW/SNOW
SHOWER ACTIVITY LATE THIS AFTERNOON INTO THE OVERNIGHT HOURS.
GUSTY NORTH WINDS WILL DEVELOP LATER THIS AFTERNOON/EVENING AND
PERSIST THROUGH WEDNESDAY MORNING. MOUNTAIN OBSCURATIONS ARE
LIKELY THROUGH THE PERIOD. STC

&&

.PRELIMINARY POINT TEMP/POPS...

    TDY WED     THU     FRI     SAT     SUN     MON
-------------------------------------------------------
BIL 052 012/022 012/035 024/041 024/046 027/043 021/028
    2/W 70/B    00/B    01/B    10/B    11/B    12/S
LVM 046 009/019 013/033 023/040 026/047 027/039 021/026
    6/W 71/B    00/N    01/N    10/N    11/B    12/S
HDN 054 010/022 007/033 017/042 018/046 021/042 018/031
    4/W 71/N    00/B    01/B    10/B    11/B    12/S
MLS 052 011/020 004/030 019/039 020/044 023/038 018/021
    5/W 52/J    00/B    02/J    10/B    11/B    12/S
4BQ 054 012/019 003/030 017/039 019/044 022/041 018/028
    3/W 82/J    00/B    02/J    10/B    11/B    12/S
BHK 053 010/015 000/026 013/034 017/039 017/037 014/017
    3/W 52/J    00/B    02/J    20/B    11/B    12/S
SHR 052 010/018 004/032 014/039 016/043 019/042 017/032
    2/W 92/J    00/B    01/B    10/B    00/B    12/S

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Jan 10, 12:14 PM MST, 2 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
1214 PM MST TUE JAN 10 2012

MTZ028>042-056>058-063>068-WYZ098-099-111915-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
1214 PM MST TUE JAN 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A STRONG CANADIAN COLD FRONT WILL MOVE THROUGH THE AREA TONIGHT.
EXPECT FALLING TEMPERATURES AND A GOOD CHANCE OF SNOW SHOWERS
BEHIND THE FRONTAL PASSAGE...BEGINNING THIS EVENING. THE GREATEST
SNOW ACCUMULATIONS WILL BE ALONG THE NORTH SLOPES OF THE
MOUNTAINS WHERE 2 TO 5 INCHES ARE POSSIBLE. TEMPERATURES WILL
FALL BELOW FREEZING THIS EVENING SO AREA ROADS MAY BECOME ICY.
GUSTY NORTH WINDS WILL ALSO CAUSE SOME BLOWING AND DRIFTING SNOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

COMMUTERS SHOULD ALLOW FOR EXTRA TIME WEDNESDAY MORNING AS ROADS
MAY BE ICY...WITH WIND CHILL TEMPERATURES EXPECTED TO BE IN THE
SINGLE DIGITS BELOW ZERO.

A SIGNIFICANT CHANGE IN OUR WEATHER PATTERN IS POSSIBLE EARLY
NEXT WEEK. THE POTENTIAL EXISTS FOR A TRANSITION TO SNOWY WEATHER
AND MUCH COLDER TEMPERATURES BEGINNING SUNDAY OR MONDAY. PLEASE
MONITOR THE LATEST FORECASTS AND STATEMENTS AS THERE IS STILL MUCH
UNCERTAINTY IN HOW THIS WEATHER PATTERN WILL EVOLVE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 blizzard, 1 winter storm. Local standard time, as filed.

Blizzard, Judith Gap

When
January 10, 3:00 PM MST to 11:55 PM MST
Where
Judith Gap forecast zone
Reported by
Public
Coordinates
46.424, -109.509 (the zone’s center; the record gives no point)

The Conoco station reported snow and very windy conditions resulting in blowing snow and very bad visibilities. Snowfall amounts were around 3-4 inches with at least one foot drifts.

Winter Storm, Red Lodge Foothills

When
January 10, 5:00 PM MST to January 11, 2:00 AM MST
Where
Red Lodge Foothills forecast zone
Reported by
Trained Spotter
Coordinates
45.227, -109.028 (the zone’s center; the record gives no point)

Snowfall amounts of 6 to 8 inches were common across the area.

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2012Every state in 2012This day in weather historyWarnings in Montana, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 354942, 354941.